Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 26, NWS Norman, OK

April 30, 2004Jefferson County, Oklahoma; Clay County, Texas

NWS Norman, OK issued this tornado warning at Apr 30, 2004, 2:16 PM CDT for Jefferson County, Oklahoma; Clay County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 2:16 PM CDT (19:16 UTC)
Expired
Apr 30, 2004, 3:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Jefferson County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WFUS54 KOUN 301916
TOROKC
OKC067-TXC077-302000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTHERN TEXAS
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 300 PM CDT

* AT 217 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED 11 MILES WEST OF RYAN...MOVING EAST AT 15
  MPH.

* LOCATIONS IN THE WARNING INCLUDE RYAN AND SUGDEN

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3404 9821 3395 9813 3394 9779 3418 9790

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 30, 11:25 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 30, 11:25 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT FRI APR 30 2004

COLD FRONT WAS LOCATED FROM STILLWATER... TO OKC... TO FREDERICK
THIS MORNING. HAVE LOWERED TEMPS BEHIND THE FRONT 5 TO 10
DEGREES...WITH CAA...CLOUD COVER...AND RAIN HELPING TO KEEP TEMPS
COOL. CLOUDS HAVE BEGUN TO BREAK UP AHEAD OF THE FRONT. HAVE
ADJUSTED SKY COVER. SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. WITH ELEVATED SHOWERS
AND MAYBE A FEW THUNDERSTORMS POSSIBLE BEHIND THE FRONT AS SEEN ON
CURRENT RADARS. UPR LOW CONT OVR COLORADO/NEW MEXICO THIS MORNING.
HAVE ADJUSTED HOURLY GRIDS TO SHOW CURRENT POSITION AND EXPECTED
MOVEMENT OF FRONT. WILL SEND UPDATE SHORTLY.

MAXWELL

223 AM CDT FRI APR 30 2004

.DISCUSSION...

MCS SHOULD CONTINUE ACROSS CENTRAL OK THROUGH MID-MORNING ON THE
LLJ. WITH THE UPPER TROUGH STILL WAY TO OUR WEST...I DONT EXPECT
THE COLD FRONT TO SURGE SOUTH VERY FAR TODAY. BY LATE AFTERNOON
EXPECT STORMS TO GO NEAR DRYLINE/FRONT INTERSECTION IN NORTH TX
COUNTIES WITH CONTINUED DEVELOPMENT INTO SW AND CENTRAL OK THIS
EVENING. LLJ IS EXPECTED TO SET UP ACROSS THIS AREA OR MAYBE A
LITTLE FARTHER EAST OVERNIGHT.  HAVE RAISED POPS CONSIDERABLY FOR
THE EVENING AND OVERNIGHT AND INTO SATURDAY MORNING FOR THE
SOUTHEAST AS THE COLD FRONT PUSHES THROUGH THAT AREA. THERE MAY BE
SOME CONCERNS FOR FLOODING TONIGHT. DAY SHIFT CAN BETTER EVALUATE
THIS CONSIDERING RAINFALL TOTALS THIS MORNING AND WHERE THE HEAVIEST
RAIN IS EXPECTED OVERNIGHT.

THE FRONT IS EXPECTED TO CLEAR OUR CWA SATURDAY WITH THE UPPER
TROUGH FINALLY MOVING OUT EARLY SUNDAY. COOLER AND DRIER AIR IS TO
FOLLOW INTO EARLY WEEK. WITH AN UPPER RIDGE THROUGH THE WESTERN AND
CENTRAL ROCKIES, OK SHOULD BE IN WEAK NW FLOW. NO OTHER POPS ARE IN
FOR REST OF FORECAST PERIOD...ALTHOUGH WILL HAVE TO WATCH FOR MINOR
WAVES THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  48  63  41 /  90  80  20  10
HOBART OK         71  44  65  41 /  60  60  10  10
WICHITA FALLS TX  85  52  65  42 /  50  70  20  10
GAGE OK           61  40  63  38 /  40  20  10  10
PONCA CITY OK     69  46  60  38 /  60  70  20  10
DURANT OK         82  57  65  44 /  60  80  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9
Hazardous weather outlook, Apr 30, 12:05 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 30 2004

OKZ004>048-050>052-TXZ083>090-011200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTH TEXAS AND...SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MUCH OF
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM ARCHER
CITY... TO RYAN... TO SULPHUR... TO CALVIN OKLAHOMA. THE SLIGHT RISK
AREA IS NORTH OF THE MODERATE RISK AND EAST OF A LINE FROM MUNDAY
TEXAS... TO LAWTON... TO YUKON... TO STILLWATER.

TIMING...
SEVERE STORMS ARE MOST LIKELY NOW THROUGH AROUND MIDNIGHT... BUT A
FEW SEVERE STORMS COULD PERSIST WELL INTO THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM STILLWATER... TO THE OKLAHOMA CITY METRO
AREA... TO FREDERICK THIS MORNING WILL MOVE ONLY SLOWLY
SOUTHEASTWARD THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES EASTWARD FROM THE SOUTHERN ROCKIES. ALONG AND AHEAD OF THE
FRONT... THE AIRMASS WILL BECOME MODERATELY TO STRONGLY UNSTABLE BY
MID TO LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT AND ALSO ALONG A DRYLINE THAT WILL DEVELOP OVER SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. DEEP LAYER WIND SHEAR WILL BE
SUFFICIENT TO SUPPORT SEVERE STORMS... AND A FEW SUPERCELLS.  THE
MOST INTENSE STORMS ARE EXPECTED TO BE ACROSS PORTIONS OF WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA WHERE THE AIRMASS WILL BE MOST
UNSTABLE... AND MOISTURE WILL BE MOST PLENTIFUL.  THE TORNADO THREAT
MAY BE SOMEWHAT LIMITED DUE TO RATHER WEAK LOW LEVEL WIND SHEAR...
BUT ANY SUPERCELLS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS.  AS THE EVENT PROGRESSES THIS EVENING... STORMS
SHOULD EVOLVE INTO A COMPLEX DURING THE EVENING AND OVERNIGHT
HOURS... WITH A CONTINUED THREAT OF HAIL AND HIGH WINDS... ALONG
WITH AN INCREASING THREAT OF HEAVY RAINFALL AND POSSIBLE FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL STILL BE A RISK OF THUNDERSTORMS PARTS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA ON SATURDAY AS THE COLD FRONT CONTINUES TO
PUSH SOUTHEAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY... MAY 1.

MAXWELL

In the hours before

Local storm report, Apr 30, 1:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             4 SE SHEPPARD AFB       33.94N 98.45W
04/30/2004  0.88 INCH        WICHITA            TX   AMATEUR RADIO

&&

TY
Local storm report, Apr 30, 1:20 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
120 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             5 ENE SHEPPARD AFB      34.01N 98.42W
04/30/2004  1.00 INCH        CLAY               TX   AMATEUR RADIO

&&

TY
Local storm report, Apr 30, 1:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
139 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             10 SE BYERS             33.97N 98.07W
04/30/2004  0.88 INCH        CLAY               TX   AMATEUR RADIO

0139 PM     HAIL             5 NW PETROLIA           34.06N 98.29W
04/30/2004  0.88 INCH        CLAY               TX   AMATEUR RADIO

&&

TY
Local storm report, Apr 30, 1:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             5 SW PETROLIA           33.96N 98.29W
04/30/2004  0.88 INCH        CLAY               TX   AMATEUR RADIO

&&

TY
Local storm report, Apr 30, 1:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             PETROLIA                34.01N 98.23W
04/30/2004  0.88 INCH        CLAY               TX   AMATEUR RADIO

&&

TY
Local storm report, Apr 30, 2:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S PETROLIA            33.98N 98.23W
04/30/2004  1.50 INCH        CLAY               TX   AMATEUR RADIO

&&

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:47 PM CDTSevere Thunderstorm WarningOUNCotton43 min
Apr 29, 10:10 PM CDTSevere Thunderstorm WarningOUNTillman35 min
Apr 29, 10:23 PM CDTSevere Thunderstorm WarningOUNCotton52 min
Apr 29, 11:26 PM CDTSevere Thunderstorm WarningOUNCotton34 min
Apr 29, 11:37 PM CDTSevere Thunderstorm WarningOUNKiowa38 min
Apr 30, 12:31 AM CDTSevere Thunderstorm WarningOUNKiowa44 min
Apr 30, 2:30 AM CDTFlash Flood WarningOUNKiowa3 hr
Apr 30, 12:27 PM CDTSevere Thunderstorm WarningOUNCotton48 min
Apr 30, 12:31 PM CDTSevere Thunderstorm WarningOUNJefferson59 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningOUNJefferson62 min
Apr 30, 2:22 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson53 min
Apr 30, 2:27 PM CDTSevere Thunderstorm WarningOUNGreer48 min
Apr 30, 2:52 PM CDTSevere Thunderstorm WarningOUNKiowa23 min
Apr 30, 3:02 PM CDTTornado WarningOUNJefferson43 min
Apr 30, 3:20 PM CDTFlash Flood WarningOUNJefferson3 hr
Apr 30, 3:44 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love61 min
Apr 30, 3:58 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pottawatomie47 min
Apr 30, 4:30 PM CDTTornado WarningOUNLove30 min
Apr 30, 4:41 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
Apr 30, 4:55 PM CDTSevere Thunderstorm WarningOUNGrady35 min
Apr 30, 4:59 PM CDTSevere Thunderstorm WarningOUNLove46 min
Apr 30, 5:24 PM CDTSevere Thunderstorm WarningOUNMarshall51 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Apr 30, 6:08 PM CDTSevere Thunderstorm WarningOUNBryan67 min
Apr 30, 6:14 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan46 min
Apr 30, 6:20 PM CDTSevere Thunderstorm WarningOUNMarshall25 min
Apr 30, 6:38 PM CDTSevere Thunderstorm WarningOUNNoble37 min
Apr 30, 6:59 PM CDTSevere Thunderstorm WarningOUNLogan, Payne31 min
Apr 29, 7:27 PM CDTSevere Thunderstorm WarningOUNWilbarger48 min
Apr 29, 8:34 PM CDTSevere Thunderstorm WarningOUNWichita41 min
Apr 30, 1:14 PM CDTSevere Thunderstorm WarningOUNClay, Wichita61 min
Apr 30, 2:02 PM CDTTornado WarningOUNClay43 min
Apr 30, 2:25 PM CDTSevere Thunderstorm WarningOUNWichita35 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningOUNClay44 min

Nearby

Tornado Warnings in Oklahoma, 2004Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.